Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Trying IVF, but had taken contraception pill accidentally. Will that show in blood test?

User rating for this question
Answered by

Infertility Specialist
Practicing since : 2002
Answered : 673 Questions
I am currently trying IVF with my husband after not falling pregnant naturally for a couple of years. I have done two failed cycles. An incident occurred and I took the morning after pill. I am terrified now that I have ruined my chances at falling pregnant. I took the emergency contraception pill about 2.5 weeks ago. My period came four days late (three days ago) and it's been heavy. I am not meant to start the next round of IVF until after next period. I have had regular periods my whole life. I have read some sites that say the emergency contraceptive pill shouldn't be taken by women who are trying to fall pregnant. I am too ashamed to tell my IVF specialist about taking the ECP. Will it show up in my baselines blood tests? Will I still ovulate normally next month? Have I ruined my chance of falling pregnant? How long will the ECP stay in my system for? Is there anything I can do to make it leave my body faster? I am so scared and desperately need detailed medical advice.
Posted Thu, 27 Jun 2013 in Infertility Problem
Answered by Dr. Dattaprasad 2 hours later
Welcome to XXXXXXX
First of all, what was the content of emergency pills?
In most of the countries it contains levonorgestrel. If its so, no need to worry.
That medicine disappears from body within few days, so it won't show up in your baseline tests (as you had taken it 2.5 weeks ago).
Second thing, it doesn't affect ovulation in future cycles & doesn't reduce your chance of becoming pregnant in any way.
Third, as I told, the medicine might have disappeared from your body by now, so no need to take any extra measures to hasten its removal from body.
Hope you find this information useful & answers your query.
Let me know if you have other concerns.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Trying IVF, but had taken contraception pill accidentally. Will that show in blood test? 2 hours later
Thank you for your answer.

It was levongestrel.

Will it make the lining of my uteris thicker when I have the next ultrasound in about a month? I have read online that sometimes levongestrel can take from three-six months for the uteris lining to become thin again?

Sorry for the questions. I am in desperate need of reassurance.

Thank you!
Answered by Dr. Dattaprasad 19 minutes later

Thanks for writing.

It won't make lining of your uterus thicker. It has practically no long term side effect. Whatever you read online must be about rare cases. So be assured, there is no need to worry.

Let me know if you have any other concern.

Wish you god health.

Above answer was peer-reviewed by
Follow-up: Trying IVF, but had taken contraception pill accidentally. Will that show in blood test? 7 hours later
So there is no way that my OB/GYN will know that I had the Emergency Contraceptive Pill? I am too ashamed to tell her, but I also don't want to ignore and potential complications. But if everything will be fine, and I don't need to tell her, then I can relax.

Thank you.
Answered by Dr. Dattaprasad 46 minutes later

Welcome back.

Its true that there is no way that your obstretician will come to know about emergency contraceptive pill, its also true that there will be no long term complication. But still its preferable to tell your obstetrician, as there is no need to feel ashamed & also it will give you a lot of mental peace.

Hope you have found the solution to your problem.

Above answer was peer-reviewed by
Follow-up: Trying IVF, but had taken contraception pill accidentally. Will that show in blood test? 17 hours later
Why do I need to tell her? Is it because there could be unknown complications? Could it show up in my IVF ultrasound as unusually thick lining or anything like that?

Will I ovulate as normal next period? My period has finished now but I still feel slightly bloated and have occasional menstrual like cramps. They cramps are very mild.

If I start IVF again in a few weeks without telling her are there likely to be any unusual signs, tests or complications that could arise?

Have you ever had IVF patients who have used emergency contraception while on IVf or just before starting IVF? I know it's an unusual situation, and sorry I keep asking you however I don't know you so I need to make sure the information I am getting is informed and accurate. Please understand this is not a reflection on you. I just really want to be able to have a baby.

I just need to know that there is absolutely nothing that can go wrong with IVF for reasons associated to that pill.

Sincere thanks and apologies,
Answered by Dr. Dattaprasad 8 hours later

Welcome back.

I can understand your concerns. We are treating IVF patients & in fact we are prescribing combined contraceptive pills as pretreatment before IVF. Those pills contain levonorgestrel & patients take those pills for many days. When dose of all is combined, it comes to much higher(2-3 times higher) than that what you took for emergecy contraception. As I told previously, this medicine is washed out from body within few days & doesn't at all affect future ovulation or endometrial lining or IVF results in any way. You can rest assured that it won't be detected by any means.
Why I advised you to disclose the facts is because there is nothing to feel ashamed about it & nothing to hide the fact. Plus no one can advise you to hide facts from treating doctor.
Once again rest assured that the medicine has no known long term effect & it won't reduce your chance of getting pregnant through IVF.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Infertility Spclst

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor